Alert archive / Tennessee / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 121, NWS Morristown, TN

July 16, 2007Hawkins County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 16, 2007, 2:13 PM EDT for Hawkins County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2007, 2:13 PM EDT (18:13 UTC)
Expired
Jul 16, 2007, 3:00 PM EDT
In force
47 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Hawkins County, TN

The radar

The Knoxville radar (KMRX), 51 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:00 AM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 16, 10:00 AM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT MON JUL 16 2007

.DISCUSSION...FRONTAL BOUNDARY TO THE NORTH EXTENDS TO NEAR THE
KENTUCKY/TENNESSEE BORDER BUT IS VERY WEAK.  DEW POINTS DO NOT
REALLY DROP OFF UNTIL THE OHIO RIVER.  SOME SHOWER ACTIVITY BREAKING
OUT NEAR THIS BOUNDARY IN WEST VIRGINIA AND EXPECT THIS TO SPREAD
WITH THE AFTERNOON HEATING TO INCLUDE SOME ISOLATED CONVECTION
ACROSS THE NORTHERN PART OF OUR WARNING AREA.

MORE MOISTURE CONVERGENCE ACROSS NORTHERN ALABAMA/GEORGIA WITH COME
ASSOCIATED SHOWER ACTIVITY THERE WILL ALSO HELP TRIGGER CONVECTION
ACROSS THE REMAINDER OF OUR FORECAST AREA.

ALL THIS SAID TO SAY THAT MOST OF THE FORECAST AREA WILL SEE SOME
SCATTERED AFTERNOON CONVECTION WITH SOME ISOLATED PULSE SEVERE
ACTIVITY.  THE GREATEST THREAT AS USUAL FOR SUMMERTIME CONVECTION IS
FOR DOWNBURST WINDS.

CURRENT FORECAST LOOKS ON TRACK SO NO CHANGES COMING.

.PREVIOUS DISCUSSION...SHORT TERM (TODAY THROUGH WEDNESDAY)...RADAR
INDICATING AN AREA OF SHOWERS AHEAD OF A WEAK FRONT IN KY HAS
DISSIPATED.  FRONT SHOULD CONTINUE TO WEAKEN AS IT MOVES INTO OUR
AREA...ALONG WITH THE MOISTURE.  BUT STILL SOME MARGINAL INSTABILITY
TODAY...WILL CARRY LOW CHANCE POPS FOR SOME DIURNAL ACTIVITY TODAY.
DEEPER MOISTURE ADVECTS IN ON TUESDAY ALONG WITH A SHORTWAVE PASSING
THROUGH...WILL GO WITH HIGHER POPS FOR TUESDAY WITH BETTER MOISTURE
AVAILABLE.  ANOTHER SHORTWAVE PASSES THROUGH THE REGION ON WEDNESDAY
WITH SOME LINGERING MOISTURE AVAILABLE WITH MORE SCATTERED ACTIVITY
POSSIBLE.  KEPT 40 POPS FOR WEDNESDAY.  STAYED NEAR GUIDANCE FOR
TEMPERATURES.

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...GFS STILL INDICATING A
SERIES ON SHORTWAVES ROTATING OVER THE RIDGE.  WILL GO WITH LOW
CHANCE POPS FOR THURSDAY.  A FRONT IS PROGGED TO MOVE INTO THE
REGION ON FRIDAY...WILL KEEP CHANCE POPS FOR FRIDAY.  LATEST GFS
INDICATING FRONT OUT OF AREA BY SATURDAY.  WITH STILL SOME DOUBT ON
TIMING...WILL KEEP CHANCE POPS FOR SATURDAY.  DRY WEATHER IS
EXPECTED FOR SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  88  70  89  70  90 /  30  30  50  40  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  88  68  89  69  88 /  30  30  40  30  40
OAK RIDGE, TN  88  68  89  69  88 /  30  30  40  30  40
TRI CITIES AIRPORT, TN  86  65  87  67  86 /  30  30  30  30  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

HW
Hazardous weather outlook, Jul 16, 4:23 AM EDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 AM EDT MON JUL 16 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
423 AM EDT MON JUL 16 2007 /323 AM CDT MON JUL 16 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 16, 12:57 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1257 PM EDT MON JUL 16 2007

TNZ014-015-161800-
CLAIBORNE-HANCOCK-
1257 PM EDT MON JUL 16 2007

...A STRONG THUNDERSTORM WAS AFFECTING CLAIBORNE AND HANCOCK
COUNTIES...

AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TAZEWELL. THIS STORM WAS MOVING EAST AT
20 MILES AN HOUR.

WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

HW
Special weather statement, Jul 16, 1:25 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
125 PM EDT MON JUL 16 2007

VAZ005-006-008-161830-
RUSSELL-SCOTT-WASHINGTON-
125 PM EDT MON JUL 16 2007

...STRONG THUNDERSTORMS WERE AFFECTING RUSSELL...SCOTT AND WASHINGTON
COUNTIES...

AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
ALLISON GAP TO 6 MILES NORTH OF GATE CITY...MOVING SOUTHEAST AT 10
MPH.

WINDS 40 TO 50 MILES AN HOUR ARE EXPECTED WITH THESE STORMS.

HW

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:17 PM EDTSevere Thunderstorm WarningMRXClaiborne43 min
Jul 16, 3:02 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne58 min
Jul 16, 3:19 PM EDTSevere Thunderstorm WarningMRXSullivan41 min
Jul 16, 4:17 PM EDTSevere Thunderstorm WarningMRXAnderson43 min
Jul 16, 5:35 PM EDTSevere Thunderstorm WarningMRXMorgan55 min
Jul 16, 2:23 PM EDTSevere Thunderstorm WarningMRXScott52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.